A schistosomiasis model with an age-structure in human hosts and its application to treatment strategies.

Mathematics Department, Purdue University, West Lafayette, IN 47907, USA.
Mathematical Biosciences (Impact Factor: 1.49). 02/2007; 205(1):83-107. DOI: 10.1016/j.mbs.2006.06.006
Source: PubMed

ABSTRACT We study a system of partial differential equations which models the disease transmission dynamics of schistosomiasis. The model incorporates both the definitive human hosts and the intermediate snail hosts. The human hosts have an age-dependent infection rate and the snail hosts have an infection-age-dependent cercaria releasing rate. The parasite reproduction number R is computed and is shown to determine the disease dynamics. Stability results are obtained via both analytic and numerical studies. Results of the model are used to discuss age-targeted drug treatment strategies for humans. Sensitivity and uncertainty analysis is conducted to determine the role of various parameters on the variation of R. The effects of various drug treatment programs on disease control are compared in terms of both R and the mean parasite load within the human hosts.

  • [Show abstract] [Hide abstract]
    ABSTRACT: This article investigates Hopf bifurcation for a size-structured population dynamic model that is designed to describe size dispersion among individuals in a given population. This model has a nonlinear and nonlocal boundary condition. We reformulate the problem as an abstract non-densely defined Cauchy problem, and study it in the frame work of integrated semigroup theory. We prove a Hopf bifurcation theorem and we present some numerical simulations to support our analysis.
    Discrete and Continuous Dynamical Systems 11/2013; 33(11). DOI:10.3934/dcds.2013.33.4891 · 0.92 Impact Factor
  • Computational & Applied Mathematics 01/2015; DOI:10.1007/s40314-014-0210-3 · 0.41 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: A compartmental model is established for schistosomiasis infection in Qianzhou and Zimuzhou, two islets in the center of Yangtzi River near Nanjing, P. R. China. The model consists of five differential equations about the susceptible and infected subpopulations of mammalian Rattus norvegicus and Oncomelania snails. We calculate the basic reproductive number R 0 and discuss the global stability of the disease free equilibrium and the unique endemic equilibrium when it exists. The dynamics of the model can be characterized in terms of the basic reproductive number. The parameters in the model are estimated based on the data from the field study of the Nanjing Institute of Parasitic Diseases. Our analysis shows that in a natural isolated area where schistosomiasis is endemic, killing snails is more effective than killing Rattus norvegicus for the control of schistosomiasis.
    International Journal of Biomathematics 07/2012; 5(4). DOI:10.1142/S1793524511001799 · 0.65 Impact Factor

Full-text (2 Sources)

Available from
Jun 2, 2014